Our team of medical experts are ready to help

Your questions answered


Maria asked...

Tags: allergy

Hi, for the past 7 weeks I have been eating healthily and exercising. Food has been a big gradual change, I have been making everything from scratch and nothing processed. For the first time in a long while I have some Thai food, within a couple of minutes of eating it I started to get the feeling of being drunk my legs felt like they were giving way. My left arm felt heavy and my upper jaw felt like it had a lot of pressure on it. I've never felt anything like that before and was wondering could this be an allergic reaction perhaps to MSG? Or would it just be a reaction because I have been eating clean for a while? Thanks in advance.

  • doctor-at-hand-promo-box-image

    Doctor@Hand

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service is available on a pay-as-you-go basis with prices starting at just £60 per consultation.

    Quote AXA20 to receive a 20% discount.

The Answer

You say that you have been eating healthier - we presume by this that seeing you are making foods from scratch that you are eating a higher content of fruit and vegetables and possibly more dairy and meat?

The symptoms you describe could potentially have been caused by a severe bout of indigestion possibly as a result of eating particularly spicy food when you had your thai meal rather than totally due to MSG.

Indigestion symptoms can include a feeling of acid in your throat, chest pain which radiates to the jaw and into your arms and back. It can often be mistaken for a heart attack which can present with similar symptoms. The drunk feeling you experienced may well have been due to you hyperventilating due to the panic felt and pain experienced causing you to go weak.

Indigestion can be caused by foods of a rich or spicy nature, dairy products, fatty/oily foods, caffeine, alcohol and some vegetables such as onions, cauliflower and cabbage.

Indigestion can also be triggered by stress and anxiety.

We would suggest that if you find that this happens on a regular basis or you experience excessive bloating or digestive issues that you seek an appointment with your GP.

Your GP will be able to investigate possible causes for this issue which could be as a result of the presence of a hernia or gastro- oesophageal reflux disease.

Treatments can be taken to help reduce the acid in your stomach such as Ranitidine, Omeprazole as well as over the counter pharmaceuticals such as Rennies or Gaviscon. Obviously continuing to watch your diet and lifestyle can help too. Any medications you take ideally should be discussed with your GP or Pharmacist and that you are free from drug allergies too.

Answered by the Health at Hand nurses

Newsletter sign up


Sign up to our monthly better health newsletter to receive updates on our latest health and wellbeing articles.


Sign up to newsletter